Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 13, NWS Grand Forks, ND

May 11, 2022Becker County, Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 11, 2022, 6:51 PM CDT for Becker County, Otter Tail County, Minnesota. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2022, 6:51 PM CDT (23:51 UTC)
Expired
May 11, 2022, 7:15 PM CDT
In force
24 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Becker County, MN, Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 139 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 6:55 PM CDTHAIL 1.5Dunvilla, MNREPORT AND PHOTO POSTED VIA SOCIAL MEDIA.
May 11, 6:55 PM CDTHAIL 1.5Dunvilla, MN
May 11, 7:05 PM CDTTSTM WND GST 585 Ssw Detroit Lakes, MNPEAK WIND MEASURED AT A PERSONAL WEATHER STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

229 
WUUS53 KFGF 112351
SVRFGF
MNC005-111-120015-
/O.NEW.KFGF.SV.W.0013.220511T2351Z-220512T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
651 PM CDT Wed May 11 2022

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  North central Otter Tail County in west central Minnesota...
  Southwestern Becker County in northwestern Minnesota...

* Until 715 PM CDT.

* At 651 PM CDT, a severe thunderstorm was located over Shoreham, or
  7 miles southwest of Detroit Lakes, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Detroit Lakes around 705 PM CDT.
  Westbury and Rochert around 710 PM CDT.

Other locations in the path of this severe thunderstorm include
Richwood and Callaway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4658 9595 4664 9607 4703 9597 4691 9551
TIME...MOT...LOC 2351Z 203DEG 36KT 4673 9594 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Perroux/JR
1 follow-up statement
921 
WWUS53 KFGF 120012
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
712 PM CDT Wed May 11 2022

MNC005-111-120022-
/O.EXP.KFGF.SV.W.0013.000000T0000Z-220512T0015Z/
Otter Tail MN-Becker MN-
712 PM CDT Wed May 11 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OTTER TAIL AND
SOUTHWESTERN BECKER COUNTIES WILL EXPIRE AT 715 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4658 9595 4664 9607 4703 9597 4691 9551
TIME...MOT...LOC 0012Z 203DEG 36KT 4690 9584 

$$

Perroux/JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:32 PM CDT, 19 minutes earlier.

Area forecast discussion, May 11, 6:32 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
632 PM CDT Wed May 11 2022

.UPDATE...
Issued at 632 PM CDT Wed May 11 2022

Storms have started to develop or move into our southern counties,
with a few cells popping up close to the freezing levels necessary
for severe hail. However, the cells quickly pulse back down, and
best instability is still well to the south. NDAWN station under
one of the heavier cells has reported over 2 inches of rain, and
while individual cells are moving pretty quickly the complex as a
whole will be slow to move through our southern counties. Will
have to keep a close eye on flash flooding concerns in the next
few hours.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 305 PM CDT Wed May 11 2022

The main questions tonight into Thursday are where, when, and if
any severe weather forms in the FA.

As of this afternoon, temperatures were mainly in the 70s across
the FA with dewpoints in the 40s. The surface low and warm front
were draped across southern South Dakota and southern Minnesota.
In that area, temperatures were pushing 90F with dewpoints in the
low 70s. A remnant MCV from earlier convection further south was
moving toward southeast South Dakota. That area is now under a
Tornado Watch until 9 pm.

For this FA, there is ample 0-6km bulk shear, but the better CAPE
values are further south. The various high resolution models have
been showing the potential for some shower/storm development
from south central ND up into northwest MN in the late afternoon
or early evening. Doubt this would be severe, with little to no
CAPE. As the MCV or the warm front lift northward in the early
evening, some of the storms further south may lift northward into
the FA...or they could fire just to the east of the FA and move
east. Some of these storms could be severe, but confidence is
pretty low at this point. Have not had a lot of time to look
beyond tonight. The trend on the high resolution models has been
for some nocturnal convection, possibly pushing into the southern
FA by morning. Again, confidence in that occurring is not really
high. The southern FA is in an enhanced risk for severe storms
again Thursday. After the morning storms, there could be some
afternoon (maybe into the evening) redevelopment, but that is a
long ways out yet. Some of the parameters showing up across
southern SD/southern MN will push up into this FA Thursday. The
low and warm front are also expected to be in the southern FA. So
the overall setup looks more favorable than today.

.LONG TERM...(Friday through Wednesday)
Issued at 305 PM CDT Wed May 11 2022

Overview....

Main impacts are going to be during the morning and afternoon on
Friday as the cold front continues to exit the region increasing
winds in eastern ND and NW Minnesota. High winds and gusts nearing
45-50kts in the Devils Lake Basin bring impacts to travel,
especially for high profile vehicles traveling on east to west or
west to east roadways.

Friday...

The front pushes east of the area Friday, with increased mixing in
the lower levels as a LLJ pushes through eastern ND. Lapse rates are
strong through 800mb, but the question remains on how much we can
mix down to the surface. Since dry air is dominant in the mid
levels, we should be able to mix down some of the stronger winds
near the 925-900mb level. These winds are around 35-45kts in the
northern valley and 30-40kts further southward on the ND side. So
gusts may reach 35-45kts at times in the northern valley towards the
Devils Lake Basin, with 30-40kts towards the Barnes county area.
WC/NW MN would see less of an impact from winds, but the areas
closer to the valley may still see gusts reach 30-35kts at times
during the afternoon hours from daytime heating and mixing. So
advisory level impacts are possible during the day on Friday from
the strong mixing of winds to the surface. We can not rule out a
stray stronger gust near 50kts in the Devils Lake Basin at times
Friday afternoon.

Saturday and beyond...

As we look beyond the busy weather pattern we see a zonal flow aloft
affecting a majority of the Dakotas and northern MN Saturday and
onward. This new pattern looks to take shape Saturday and continue
through the long term, without breaking down to much. These types of
flows bring quick moving systems in from the southern portions of
Canada. Its uncertain on how many, or if there would be any chances
for systems to track into the region from southern Canada at this
time. Ensembles continue to indicate mild temperatures and dry
conditions through the long term. That can change if we can get a
system moving in from Alberta or British Columbia, with sufficient
moisture. This time of the year, the vast majority of the moisture
for our area should come from the Gulf. However, Gulf of Mexico
moisture looks to be blocked during this time frame. Most likely
scenario is dry and mild conditions, with a stray shower possible at
times mid next week indicated by ensembles.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 632 PM CDT Wed May 11 2022

Conditions all VFR now with east to northeasterly winds that are
gusting above 30 kts in KDVL. Convection has started to move into
the southern forecast area and thunderstorm cells have started to
approach the outer edges of KFAR range rings. There will be
thunderstorms on and off tonight, along with MVFR to IFR ceilings
at times as the system moves across the area. There will be a bit
of a break overnight, but another round of thunderstorms will be
possible Thursday morning. Much will depend on how the rounds of
thunderstorms play out, but overall there will be convection and
periodic lower ceilings and vis for this evening and again later
in the period.

&&

.HYDROLOGY...
Issued at 233 PM CDT Wed May 11 2022

Widespread flooding impacts will continue. Widespread showers and
thunderstorms are expected through the next 48 hours. Todays river
forecasts only take into account forecasted rainfall through 7 AM
Thursday morning, with additional widespread showers and
thunderstorms expected Thursday afternoon and evening. Basin-wide
rain totals for the next 48 hours are forecasted to be between 0.5-
1.5". Isolated higher totals within heavier thunderstorms are
likely. River responses will be tied to location and timing of the
heaviest rainfall. Updated forecasts to accompany the entire event
will be sent out tomorrow morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JR
SHORT TERM...Godon
LONG TERM...Spender
AVIATION...JR
HYDROLOGY...Perroux
Hazardous weather outlook, May 11, 3:29 PM CDT, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
329 PM CDT Wed May 11 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-122030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
329 PM CDT Wed May 11 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will develop during the late afternoon
and evening, with the most intense storms in the southern valley
and west central Minnesota. The strongest storms may become
severe with hail to the size of golf balls and wind gusts to 60
mph. Additionally there is also a threat for flash flooding.

River and overland flooding continues for portions of the Red
River Valley along with the Devils Lake basin. Refer to the
latest flood warnings and statements for detailed information on
specific locations.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of thunderstorms are expected Thursday with the
strongest storms in the late afternoon and evening. These storms
will be capable of hail greater than 2 inches in size, winds to
75 mph and a few tornadoes along with the threat for flash
flooding.

River and overland flooding continues for portions of the Red
River Valley along with the Devils Lake basin. Refer to the
latest flood warnings and statements for detailed information on
specific locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 11, 5:43 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
543 PM CDT Wed May 11 2022

MNZ027-028-030-031-112315-
West Becker MN-East Becker MN-East Otter Tail MN-West Otter Tail MN-
543 PM CDT Wed May 11 2022

...A strong thunderstorm will impact portions of northern Otter Tail
and south central Becker Counties through 615 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Lida, or 13 miles south of Detroit Lakes, moving northeast at
30 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Shoreham and Big McDonald Lake around 545 PM CDT.
  Vergas around 550 PM CDT.
  Frazee around 555 PM CDT.

Other locations in the path of this storm include Evergreen and Toad
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4645 9598 4666 9615 4694 9558 4664 9519
TIME...MOT...LOC 2242Z 241DEG 44KT 4664 9592

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

BH
Local storm report, May 11, 6:37 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
637 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HEAVY RAIN       2 E WOLVERTON           46.56N 96.69W
05/11/2022  M2.67 INCH       WILKIN             MN   MESONET

            RAINFALL ONGOING....VIA NDAWN.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 11:53 AM CDTSpecial Weather StatementFGFTodd37 min
May 11, 3:29 PM CDTRiver Flood WarningFGFClay4 days
May 11, 3:30 PM CDTRiver Flood WarningFGFClay4 days
May 11, 5:43 PM CDTSpecial Weather StatementFGFBecker32 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.